Warning Signs of Relapse into Amphetamine Use
Amphetamines have an addiction syndrome that can easily be compared to the syndrome caused by cocaine abuse. As stated by the NLM, “In the past, people underestimated how addictive cocaine can be,” but both drugs cause intense cravings, depression, and other issues that can linger long after withdrawal and even treatment has ended. Because of this, it is important to be able to recognize the warning signs of relapse into amphetamine use.
The Binge-Crash Cycle
When someone leaves addiction treatment for amphetamines, they will often be very subdued, at least for some time. This is because their body and brain are becoming used to experiencing everything again without the use of amphetamines. In some cases, the individual may even experience anhedonia, or an inability to feel pleasure. But with patience, they will soon be able to feel like themselves again. It merely takes time.
However, “abuse of amphetamines… is characterized by… the ‘binge and crash’ cycle, when users attempt to maintain their high by overindulging in these drugs” (CESAR). If you suddenly notice that your loved one has extreme amounts of energy, does not sleep or eat very much for several days, and then suddenly crashes, sleeping for a prolonged amount of time, it is very likely that they have relapsed back to amphetamine abuse. A person’s ability to feel happy and excited again after amphetamine addiction treatment should be gradual, not sudden, and this could be a serious sign of a return to drug abuse.
Other Warning Signs of Relapse
A person could show many signs that point to a possible relapse or even warn you that a potential relapse could be on the horizon. It is important to watch for these signs, especially because those who suddenly revert back to drug abuse are more likely to experience an overdose (as their tolerances have become much lower).
These warning signs may include:
- Depression: someone showing signs of depression should be treated right away to avoid a possible return to drug abuse.
- Isolation: when someone isolates themselves from their loved ones, it may be a sign that they have begun using again and don’t want others to know.
- Hostility: amphetamines, like other stimulants, can cause severely hostile and even violent behavior when taken in large doses.
- A failure to attend aftercare programs: someone who suddenly stops attending their support group meetings or another type of aftercare program may need help.
- Sudden changes in emotion/mood: mood swings are a strong sign of drug abuse.
- Peer pressure: it is important that individuals going through recovery only spend time around others who support their decision to stop using drugs. Suddenly spending time around others who do not support that decision could be a strong warning sign of return to drug abuse.
Any behavior that reflects those a person exhibited while abusing amphetamines is also a cause for alarm. Because relapse is a likely part of recovery, it is important to remember that it may occur, and the person can still recover safely. However, there are ways to prevent relapse, especially when you know the potential warning signs of a return to amphetamine abuse.